Radiotherapy is an established treatment for cancer which has been confined to the prostate gland. However, the treatment - which involves the use of high energy radiation - can cause collateral damage to other parts of the colorectal region. This can result in bleeding and increased toilet visits and has also been observed to be a risk factor for other colorectal cancers.
Ghulam Nabi and colleagues in the School of Medicine at Dundee analysed outcomes for over 300 patients who had undergone radiation therapy for prostate cancer.
They found that a group of patients who were already taking Angiotensin Converting Enzyme Inhibitors (ACEIs)- blood pressure tablets - showed a lower risk of the complications arising after treatment, in comparison to patients who were not on the same medication. Where complications did occur, they did so for shorter periods of time.
By contrast, for those patients not taking ACEIs, the numbers showing side effects were significantly higher, with upwards of 30 per cent of patients showing medium-to-serious side effects.
“It has always been an unfortunate side effect of radiotherapy that it can cause collateral damage to healthy tissue and in the case of prostate cancer that often brings about these distressing side effects,” said Mr Nabi, Clinical Head of the Division of Imaging and Technology at the University.
“What we have found is that men on these specific high blood pressure tablets had a lower incidence of damage. These findings could have a huge influence for patients facing radiotherapy for prostate cancer as currently there is no effective cure for these side effects.
“These results improve our understanding of the side effects and can also help us to explore the mechanisms behind it. We are now hoping to do a further study looking at what happens with different doses of these drugs.”